Woman critical after taking birth control pills
A 20-year-old woman from the north was hospitalized in critical condition last week after taking birth control pills.
Doctors said she suffers from thrombophilia, a propensity to develop blood clots, and the pills led to a stroke.
The young woman collapsed in the bathroom of her apartment a week ago. A friend heard her fall, found her unconscious and called an ambulance.
The patient was operated on at Rambam Medical Center and the clots were removed, but she developed an edema - an abnormal accumulation of fluid - after her brain was deprived of oxygen for too long. She is now unconscious and on a respirator in intensive care.
"The doctors determined clearly that the birth control pills [were responsible]," said a relative. "She took them for the past few months," he said.
The risk of stroke for patients with thrombophilia who take such pills is five times that of patients without the condition, said Prof. Benjamin Brenner, the director of the hospital's unit for thrombosis and hemostasis.
If the problem is genetic, the risk can be 25 times as high.
Hormonal treatments such as birth control pills increase the blood coagulation that could lead to a stroke, he said.
Like us on Facebook and get articles directly in your news feed